Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 10, 2017, 5:17 PM PDT for Siskiyou County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 5:17 PM PDT (00:17 UTC)
- Expired
- Aug 10, 2017, 5:45 PM PDT
- In force
- 28 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 72 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WUUS56 KMFR 110017
SVRMFR
CAC093-110045-
/O.NEW.KMFR.SV.W.0037.170811T0017Z-170811T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
517 PM PDT THU AUG 10 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
West central Siskiyou County in northern California...
* Until 545 PM PDT
* At 516 PM PDT, a severe thunderstorm was located near Curley Jack
Campground, or near Happy Camp, moving southwest at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Happy Camp and Curley Jack Campground and the Clear Fire in
western Siskiyou County.
* This includes...Highway 96 in California between mile markers 24
and 42, and near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4181 12335 4170 12327 4160 12346 4166 12362
4178 12363
TIME...MOT...LOC 0016Z 063DEG 8KT 4174 12336
HAIL...1.00IN
WIND...<50MPH
$$
MAS2 follow-up statements
940
WWUS56 KMFR 110033
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
533 PM PDT THU AUG 10 2017
CAC093-110045-
/O.CON.KMFR.SV.W.0037.000000T0000Z-170811T0045Z/
Siskiyou CA-
533 PM PDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR WEST CENTRAL SISKIYOU COUNTY...
At 532 PM PDT, a severe thunderstorm was located near Curley Jack
Campground, or near Happy Camp, moving southwest at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Happy Camp and Curley Jack Campground and the Clear Wildfire.
* This includes...
Highway 96 in California between mile markers 24 and 42, and near
mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4181 12335 4170 12327 4160 12346 4166 12362
4178 12363
TIME...MOT...LOC 0032Z 063DEG 9KT 4172 12340
HAIL...1.00IN
WIND...<50MPH
$$
MAS307
WWUS56 KMFR 110040
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
540 PM PDT THU AUG 10 2017
CAC093-110049-
/O.EXP.KMFR.SV.W.0037.000000T0000Z-170811T0045Z/
Siskiyou CA-
540 PM PDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SISKIYOU COUNTY
WILL EXPIRE AT 545 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4181 12335 4170 12327 4160 12346 4166 12362
4178 12363
TIME...MOT...LOC 0039Z 063DEG 8KT 4171 12342
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:13 PM PDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 10, 3:13 PM PDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
313 PM PDT Thu Aug 10 2017
.DISCUSSION...The wobbling low that has kept an active
thunderstorm pattern over the area for a while starts to move
inland this afternoon. PW values are above 1.25 over the west
side this afternoon and the steering flow is week. Thunderstorms
may put down significant rainfall in places. The thunderstorms
may latch onto the higher terrain early afternoon. Steering flow
starts to increase this afternoon this afternoon as the upper low
moves over the extreme southern Cascades, but will remain fairly
light. The GFS and the NAM have come into better agreement on the
position of the low, although the NAM is still slightly deeper.
Models are still showing both are showing a string vorticity axis
swinging around through the area around max heating and into the
evening. With all this in mind this evening looks to be another
very active thunderstorm event to add to the already long stretch
of thunderstorms. The storms that do develop should be very wet
and many will contain hail, some possible reaching an inch in
diameter or larger.
On Friday models have the upper low opening and being absorbed
into an approaching upper level trough that approaches the west
coast this weekend. Instability remains in roughly the same place
that it has been over the past several days on Friday, but with
an upper trough offshore instead of a closed low over the region
the steering flow is southerly across the area instead of
easterly and short wave move from south to north instead of east
to west, and this should decrease the amount of thunderstorms west
of the Cascades. Saturday will see the upper level trough move
into the Pacific Northwest with the instability moving into the
usual western Siskiyou county and along the Cascades and across
the east side pattern. The upper trough continues to shift east,
pushing the instability east of the region. Sven/MKK
&&
.AVIATION...10/18Z TAF CYCLE...Along the coast and over the coastal
waters, IFR may locally and briefly thin/lift to MVFR for a while
this afternoon, but IFR will return this evening.
For inland areas, areas of MVFR visibilities due to smoke will
persist. Smoke is mainly in portions of Douglas, Jackson, Siskiyou,
and Modoc Counties. Thunderstorms will develop again this afternoon
into this evening. This includes the possibility of gusty winds,
hail and lightning, primarily near MFR and LMT, and may localy
persist after midnight. /FB/PT
&&
.MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to
moderate north wind for the rest of the work week as a weak trough
of low pressure passes through the Pacific Northwest through
Saturday night. Strongest winds will be south of Cape Blanco to
Point St George. However, the low wind conditions will end by the
second half of the weekend as the front pushes through and a strong
area of high pressure builds in from behind on Sunday. This high
pressure will increase the northerly pressure gradient along the
Oregon Coast. Thus, we do anticipate the north winds to increase
substantially by Sunday evening with gale force wind gusts possible
south of Cape Blanco. Do expect the hang around through Monday.
After that, looks like small craft advisory level winds will persist
through the end of the forecast period for waters south of Cape
Blanco.
Pretty low wave height today. Oregon waters buoys have been
reporting wave heights of around 4 feet or less, mostly from swell
contribution. Do expect wave heights to increase to 7 feet or higher
starting on Sunday afternoon. The steep wave conditions will
continue through the rest of the forecast period, with the most
significant wave heights south of Cape Blanco to Point St George.
Changes to the previous forecast package remain minimal. Forecast
confidence is above average.
&&
FIRE WEATHER...Updated 300 PM Thursday 10 August, 2017...
Thunderstorms have eveloped across the interior areas this
afternoon. Moisture, instability will be similar to yesterday,
so we can expect another round of thunderstorms this afternoon
into this evening. Steering flow is expected to be from the
southeast, so there's a chance for some storms to migrate off the
Cascades and move northwest into portions of the west side,
including Fire Weather Zones 616, 620 and 622. There's also a
chance a few storms that develop over the Siskiyous could make
their way into Fire Weather Zone 619, but confidence is not as
high for this.
Model consensus continues with a cooling trend and a period of more
stable conditions from Saturday through early next week. However
instability will be marginal along the Cascades and Siskiyous
Saturday afternoon, so could not rule out a slight chance of
thunderstorms in these areas.
Sunday could be problematic east of the Cascades, especially for any
new/existing fires, as windy conditions are possible with low
humidity ahead of the approaching trough. /FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624-625.
Red Flag Warning until 10 PM PDT this evening for
ORZ616-ORZ617-620>623.
CA...Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284-285.
Pacific Coastal Waters...None.
MKKIn the hours before
Special weather statement, Aug 10, 3:45 PM PDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Medford OR 345 PM PDT THU AUG 10 2017 ORZ023-025-027-102315- South Central Oregon Cascades-Eastern Douglas County Foothills-Central Douglas County- 345 PM PDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS AND NORTH CENTRAL JACKSON COUNTIES... At 345 PM PDT, a strong thunderstorm was located near South Umpqua Falls Campground, or 25 miles west of Crater Lake, moving west at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... South Umpqua Falls Campground. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4306 12247 4293 12247 4283 12286 4309 12290 TIME...MOT...LOC 2245Z 079DEG 7KT 4297 12263 MAS
Special weather statement, Aug 10, 3:56 PM PDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Medford OR 356 PM PDT THU AUG 10 2017 ORZ025-027-028-102330- Siskiyou Mountains and Southern Oregon Cascades OR- South Central Oregon Cascades OR-Eastern Douglas County Foothills OR- 356 PM PDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS... NORTHEASTERN JACKSON AND WEST CENTRAL KLAMATH COUNTIES UNTIL 430 PM PDT... At 355 PM PDT, Doppler radar was tracking a strong thunderstorm over Thousand Springs Sno-Park, or 7 miles west of Crater Lake. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rogue Gorge, Union Creek, Thousand Springs Sno-Park and Natural Bridge Campground. Also the west end of the Spruce Lake Wildfire and the Blanket Creek Wildfire. * This includes the following highways... Highway 230 in Oregon between mile markers 1 and 4. Highway 62 in Oregon between mile markers 53 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4299 12222 4279 12222 4273 12247 4298 12247 TIME...MOT...LOC 2255Z 077DEG 4KT 4290 12229 MAS
Special weather statement, Aug 10, 4:02 PM PDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Medford OR 402 PM PDT THU AUG 10 2017 ORZ031-102330- Central and Eastern Lake County OR- 402 PM PDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE COUNTY UNTIL 430 PM PDT... At 402 PM PDT, Doppler radar was tracking a strong thunderstorm near Adel, or 27 miles east of Lakeview, moving north at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lake County. * This includes... Warner Highway 140 in Oregon between mile markers 35 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4202 11977 4202 11989 4216 11993 4215 11970 TIME...MOT...LOC 2302Z 187DEG 5KT 4210 11983 MAS
Special weather statement, Aug 10, 4:14 PM PDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Medford OR 414 PM PDT THU AUG 10 2017 ORZ023-025>027-102345- South Central Oregon Cascades OR-Jackson County OR- Eastern Douglas County Foothills OR-Central Douglas County OR- 414 PM PDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND NORTH CENTRAL JACKSON COUNTIES UNTIL 445 PM PDT... At 413 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Tiller, or 34 miles north of Medford, moving southwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Douglas and north central Jackson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4293 12285 4287 12270 4273 12280 4281 12304 TIME...MOT...LOC 2313Z 038DEG 10KT 4283 12282 MAS
Special weather statement, Aug 10, 4:50 PM PDT, 27 minutes before
Special Weather Statement National Weather Service Medford OR 450 PM PDT THU AUG 10 2017 ORZ023-026-110015- Jackson County OR-Central Douglas County OR- 450 PM PDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND NORTHWESTERN JACKSON COUNTIES UNTIL 515 PM PDT... At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near Rogue Elk Park, or 27 miles north of Medford, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Douglas and northwestern Jackson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4283 12296 4280 12277 4265 12279 4268 12307 TIME...MOT...LOC 2349Z 013DEG 10KT 4274 12283 MAS
Special weather statement, Aug 10, 5:11 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Medford OR 511 PM PDT THU AUG 10 2017 ORZ026-110045- Jackson County OR- 511 PM PDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL 545 PM PDT... At 511 PM PDT, Doppler radar was tracking a strong thunderstorm near Elderberry Flat Campground, or 22 miles northeast of Grants Pass. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elderberry Flat Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4271 12310 4271 12293 4258 12284 4255 12317 TIME...MOT...LOC 0011Z 359DEG 4KT 4267 12302 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:46 PM PDT | Special Weather Statement | MFR | Del Norte | 29 min |
| Aug 10, 6:08 PM PDT | Special Weather Statement | MFR | Modoc | 37 min |
| Aug 10, 6:33 PM PDT | Special Weather Statement | MFR | Siskiyou | 27 min |
| Aug 10, 6:35 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 25 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.